Bleeding on fertility medication
10 July, 2011
Are you niddah if you are on fertility medication that may cause breakthrough bleeding (especially after relations)? The doctor says it's normal to bleed because the medication makes you easily irritated, but I will be ovulating soon.
It is important to distinguish between uterine bleeding, which makes a woman niddah, and bleeding from outside the uterus, which does not.
Some medications may lead to breakthrough bleeding, uterine in origin, which can make a woman niddah. Her status in such cases would depend on the nature of the bleeding. For example, a flow of blood, comparable to a period, would make her niddah. However, breakthrough bleeding often presents as staining, in which case many halachic leniencies apply. Please see our section on Stains for more information.
Sometimes medications may lead to increased chances of local irritation, leading to bleeding from the outside of the cervix or the vaginal wall. When bleeding is identified as resulting from such irritation, it does not make a woman niddah. If that is the concern, you should still use the knowledge gained from reading about the laws of staining to minimize halachic questions. But if a question does arise, a medical examination may confirm that you have an irritation and enable you to remain tehorah (not in niddah).
In any situation where a woman is experiencing staining, she should be especially careful to wear colored underwear (except during her shivah neki'im), and to avoid looking at toilet paper. Relations should take place on a colored sheet and/or towel, and any wiping afterwards should be done either with a colored cloth or with toilet paper that is discarded without being looked at.
Please be back in touch with any follow-up questions. Behatzlacha with the treatment.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.